Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Thyroid or anxiety?

Dr. Lupo, I am trying to conclude whether or not some panic-like symptoms I am experiencing are thyroid-related. The symptoms--transient "episodes" of heart palpitations, chest pain, shortness of breath, hot flashes, stomach upset and insomnia--started with much more intensity about 8 months ago. In addition to the above symptoms, I experienced loss of appetite, weight loss, diarrhea and extreme fatigue. My endocrinologist tested my TPO antibodies (which came back very elevated at the time) and attributed it to transient thyroiditis, as the gland itself was also swollen to the point I was having trouble swallowing pills. My levels came back normal on my 50mcg Synthroid dosage. Ultrasound showed no unusual nodules. The doc put me on 10mg Lexapro.

Since then, my endo has steadily increased my Synthroid dosage to 88mcg. I am still on 10mg Lexapro. The "episodes" have decreased in intensity, but they are not completely gone, and I often wake up around 3 a.m. with a pounding heart and shortness of breath.

I know this could easily be written off as classic anxiety/panic symptoms. But, I always thought of generalized anxiety/panic as having physical symptoms like mine as a result of an emotional trigger. I don't seem to have that, so I cannot help but think it is thyroid-related… possibly something to do with the elevated antibodies? Does this sound possible? If not, do you think the Lexapro could be a contributing factor? Thank you!
4 Responses
97953 tn?1440868992
MEDICAL PROFESSIONAL
There does not have to be a trigger for anxiety.  It is hard to sort out but in my experience there is usually an underlying panic-anxiety disorder and sometimes adjustments in thyroid meds (and thyroid disease itself) aggravates it but is not usually the sole cause.

The TPO antibodies are not known to cause symptoms - they just reflect the cause of hypothyroidism: Hashimoto's.

The lexapro is probably doing more to decrease the symptoms than the synthroid dose increase.

Hopefully that is helpful.
Avatar universal
I have hashimotos and also have panic attacks and I believe they are related...I have no emotional triggers for my panic attacks but are exacerbated when my thyroid is off...
Avatar universal
I have had an obvious enlarged goitre for 8 years and symptoms of hypothyroidism but blood tests are always borderline and no treatment implemented.  I wondered if there
were any homeopathic remedy I could take especially for the fatigue and weight gain??
Avatar universal
I had my first problem with my thyroid 5 years ago. tsh high I was hyper, To this day when my tsh is .6 or under I feel anxious. I just started st johns wort to see if that will help, as taking a medication rather makes me more nervous. All I know is when my tsh is good I feel better and no anxiety.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.